Nebraska, 2024

Hail in Nebraska, May 19, 2024

May 19, 2024 · NWS GID · 2 events in 2 counties and zones

A singular severe thunderstorm occurred over south central Nebraska during the afternoon hours of May 19th. The initial thunderstorm cluster developed over Furnas County shortly after midday, but severe hail did not occur until it moved eastward to Franklin County between 2-3pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A singular severe thunderstorm occurred over south central Nebraska during the afternoon hours of May 19th. The initial thunderstorm cluster developed over Furnas County shortly after midday, but severe hail did not occur until it moved eastward to Franklin County between 2-3pm CDT. The small storm cluster remained strong through around 4PM into Webster County, but no additional hail was reported. Activity weakened substantially by 5PM as it shifted east of the Hwy 281 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 11:19 AM CST, 3 hours earlier. Its key messages:

  • Strong to marginally severe storms possible early this morning. More storms possible (up to near 60% chance) during the day today.
  • Storms may be severe late this afternoon through this evening with large hail and damaging winds.
  • Severe storms are again possible mainly Monday night. Large hail and damaging winds will be the main threats.
Area forecast discussion, May 19, 11:19 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Hastings NE
1219 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Strong to marginally severe storms possible early this
  morning. More storms possible (up to near 60% chance) during
  the day today.

- Storms may be severe late this afternoon through this evening
  with large hail and damaging winds.

- Severe storms are again possible mainly Monday night. Large
  hail and damaging winds will be the main threats.

&&

.DISCUSSION...
Issued at 329 AM CDT Sun May 19 2024

Today and tonight...

An upper trough is over the Pacific Northwest and northern Rocky
Mountains. A shortwave trough is moving over south central and
central Nebraska and north central Kansas. Upper lift with this
trough has increased along with mid-level instability across the
area. A line of storms is currently moving eastward across northern
Kansas and southern Nebraska. These storms will have the potential
to become strong to marginally severe given the parameters
previously mentioned. Additional storm development is expected today
once this initial line moves east of the area. There is uncertainty
as to where this additional development will occur and the severity
of it. More storms are expected late this afternoon into this
evening and will primarily affect north central Kansas but could
impact parts of southern and central Nebraska. These storms may be
severe with large hail and damaging winds being the main threats.
Storms may continue into the early part of the night tonight. There
is some uncertainty regarding high temperatures today due to
uncertainty regarding clouds and storm coverage; however, expecting
highs today to be in the 70s and 80s. Low temperatures tonight will
mostly be in the 50s with some lower 60s.

Monday and Monday night...

The upper trough to the west will dig southward on Monday.
Northeasterly winds will be across south central and central
Nebraska and north central Kansas on Monday. High temperatures will
be in the 70s and 80s. While there is a slight chance (15% to 25%)
of showers and thunderstorms during the day on Monday, the storms
are mainly expected Monday evening and night. The highest chances
(up to 95%) will be generally along and north of I-80 Monday night.
Upper level lift will increase across the area Monday night as the
upper trough moves closer. A cold front associated with the upper
trough will move into the area Monday night. CAPE, wind shear, and
instability will also be fairly high so severe storms are possible.
Large hail and damaging wind gusts will be the main threats with
these storms. Low temperatures Monday night are expected to range
from the low 50s to mid 60s.

Tuesday through Saturday night...

Gusty northwest winds are expected on Tuesday as the cold front
moves through the area. High temperatures on Tuesday are expected to
range from the low 60s to low 80s. Showers and thunderstorms will be
possible on Tuesday with the highest chances (up to around 75%)
during the morning hours. Chances of showers and storms (15% to
around 35%) remain Tuesday night. Low temperatures Tuesday night
will range from the low 40s to low 50s. High temperatures on
Wednesday are expected to be in the upper 60s to mid 70s. Southerly
winds will return by Wednesday night as the surface high moves east
of the area. Low temperatures Wednesday night will be in the mid 40s
to low 50s. An upper trough will extend from the West Coast to the
northern Plains on Thursday. A shortwave trough is expected to move
over south central and central Nebraska and north central Kansas.
This will result in increasing chances (15% to around 20%) of
showers and storms during the day on Thursday. Chances increase (up
to near 40%) Thursday night. High temperatures on Thursday will be
in the mid 70s to mid 80s. Low temperatures Thursday night will
mainly be in the 50s. A cold front will move into the area on Friday
with high temperatures in the low 70s to mid 80s. Low temperatures
Friday night will be in the mid 40s to mid 50s. Temperatures on
Saturday will be similar or slightly cooler than those on Friday.
Low temperatures Saturday night will likewise be similar to those
from the previous night. Chances of showers and thunderstorms (15%
to near 50%) will continue Friday through Saturday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1217 PM CDT Sun May 19 2024

Rain moves out of central Nebraska this afternoon, but skies
will remain mostly cloudy.

Thunderstorms return to the area in the 02-06Z timeframe.

There is a low (30-40%) chance for MVFR ceilings Monday morning,
therefore introduced a SCT025 after 15Z Monday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Mangels
Hazardous weather outlook, May 19, 9:08 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1008 AM CDT Sun May 19 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1008 AM CDT Sun May 19 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms remain possible through the entire outlook area
today and tonight.

The main risk for severe weather will occur 5pm to 11pm in
portions of northern Kansas. Storms in this area may be capable of
damaging wind gusts over 70 MPH and hail to the size of golf
balls.

Further north in Nebraska, the severe threat is lower, but some
storms may still produce isolated gusts to 60 MPH and hail up to
the size of quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe storms will again be possible late Monday afternoon through
Monday night. Large hail and damaging winds will be the main
threats.

Thunderstorms will continue to be possible across at least a
portion of the outlook area Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather today and
tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 19, 12:07 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
107 PM CDT Sun May 19 2024

KSZ005-NEZ082>084-191845-
Phillips KS-Franklin NE-Harlan NE-Furnas NE-
107 PM CDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PHILLIPS...
SOUTHWESTERN FRANKLIN...EASTERN FURNAS AND HARLAN COUNTIES THROUGH
145 PM CDT...

At 107 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Edison to Almena.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Edison and Hollinger around 110 PM CDT.
  Oxford, Stamford, and Long Island around 115 PM CDT.
  Orleans around 125 PM CDT.

Other locations in the path of these storms include Alma and Huntley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9974 4035 9937 4002 9913 3972 9963
      4000 9963 4000 9980 4022 9988
TIME...MOT...LOC 1807Z 220DEG 46KT 4021 9980 3989 9967

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, May 19, 12:37 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
137 PM CDT Sun May 19 2024

KSZ005-NEZ073-074-083-084-191900-
Phillips KS-Franklin NE-Phelps NE-Kearney NE-Harlan NE-
137 PM CDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN PHILLIPS...WESTERN
FRANKLIN...PHELPS...WESTERN KEARNEY AND HARLAN COUNTIES THROUGH 200
PM CDT...

At 136 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Atlanta to 6 miles
southeast of Prairie View. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Holdrege, Alma, Orleans, Atlanta, and Woodruff around 140 PM CDT.
  Huntley and Ragan around 145 PM CDT.
  Funk and Republican City around 150 PM CDT.
  Harlan County Dam around 155 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4066 9927 4062 9894 4008 9890 4000 9902
      4000 9907 3997 9907 3970 9950 3992 9963
      4040 9964
TIME...MOT...LOC 1836Z 228DEG 44KT 4041 9948 3978 9948

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, May 19, 1:09 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
209 PM CDT Sun May 19 2024

KSZ005-006-NEZ083>085-191945-
Phillips KS-Smith KS-Franklin NE-Webster NE-Harlan NE-
209 PM CDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS...FRANKLIN...NORTHWESTERN WEBSTER AND EAST CENTRAL HARLAN
COUNTIES THROUGH 245 PM CDT...

At 209 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Naponee to Phillipsburg. Movement was
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Naponee and Bloomington around 215 PM CDT.
  Franklin around 220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 9939 4000 9927 4000 9918 4016 9920
      4035 9870 4035 9866 3984 9877
TIME...MOT...LOC 1909Z 234DEG 35KT 4013 9912 3977 9933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, May 19, 1:24 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
224 PM CDT Sun May 19 2024

NEZ074-084-192000-
Franklin NE-Kearney NE-
224 PM CDT Sun May 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FRANKLIN AND SOUTHERN
KEARNEY COUNTIES THROUGH 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hildreth, or 18 miles southeast of Holdrege,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hildreth around 230 PM CDT.
  Upland around 240 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 9918 4057 9882 4046 9872 4031 9873
      4015 9918
TIME...MOT...LOC 1924Z 234DEG 35KT 4025 9914

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels
Special weather statement, May 19, 2:02 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
302 PM CDT Sun May 19 2024

KSZ006-007-NEZ084-085-192045-
Jewell KS-Smith KS-Franklin NE-Webster NE-
302 PM CDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JEWELL...
NORTHEASTERN SMITH...SOUTHEASTERN FRANKLIN AND WEBSTER COUNTIES
THROUGH 345 PM CDT...

At 302 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Franklin to 9 miles
south of Riverton. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Riverton around 310 PM CDT.
  Inavale around 315 PM CDT.

Other locations in the path of these storms include Red Cloud and
Bladen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3988 9887 4014 9896 4035 9862 4035 9845
      3988 9830
TIME...MOT...LOC 2002Z 231DEG 31KT 4012 9885 3995 9880

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Thies

The radar

The Grand Island radar (KUEX), 44 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
May 19, 2:19 PM CST
Where
Franklin County, 6.24 mi S of Riverton
Measured
1 in hail
Reported by
Social Media
Coordinates
40.010, -98.760

Hail, Webster

When
May 19, 2:20 PM CST
Where
Webster County, 0.69 mi S of Inavale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.090, -98.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175642, 1175643.